How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr J Burk Your Own Question
Dr J Burk
Dr J Burk, Doctor (MD)
Category: Health
Satisfied Customers: 2639
Experience:  MBBS MRCGP
Type Your Health Question Here...
Dr J Burk is online now
A new question is answered every 9 seconds

How long does cough last after stopping lisinopril?

Resolved Question:

How long does it take for the cough to go away after stopping lisinopril? Is there any way to counteract the adverse effects of lisinopril?

My husband was taking it for four months and the following symptoms started after the medicine. He coughs constantly, cannot sleep and has dark, smelly urine. The medication is changed to Hyzaar, but the coughing and urine issue still persists. The urologist says it is fine. He was also prescribed Simvastatin at the same time but has been off that for 2 months.

Submitted: 7 years ago.
Category: Health
Expert:  Dr J Burk replied 7 years ago.


Has your husband been off the lisinopril for two months now?

Customer: replied 7 years ago.
Yes, he has.
Expert:  Dr J Burk replied 7 years ago.

It is possible that the cough is due to the lisinopril as it is a very common side effect (up to 10%). However, most patients settle down within a month of stopping the medication.

Does your husband have a smoking history and what tests did the pulmonologist suggest?

A list of his present medication would be helpful as well.

Customer: replied 7 years ago.

Neither my husband or myself have smoked cigarettes. The pulmonologist listened to the lungs, checked the chest x-ray (displayed slight pneumonia) and carried out a lung function test in which he fared well.

The current list of medications are below. He has been on the first two medicines for two years.

1. Janumet 50/1000 2 x day

2. Tricor 145 mg 1x day

3. Hyzaar 50/12.5 1 x day

4. Protonics 40 mg 1 x day

5. Tessalon perals 200mg 3 x day prn.

The coughing started after he started lisinopril 10 mg 1 x day and Simvastatin 20 mg 1 x day at bedtime in September. In late October, he stopped Simvastatin to check if that was causing the silent reflux. When he started it again, coughing began almost immediately. He has not taken either medicines since Thanksgiving.

Expert:  Dr J Burk replied 7 years ago.

The most likely culprit is Hyzaar where the losartan component causes a persistent cough. Also Tricor can cause lung inflammation (an interstitial pneumonitis) and Janumet is associated with upper respiratory tract infections (sitagliptin component).

Assuming that serious lung pathology has been ruled out, the other common cause for a persistent cough is silent reflux (usually a nocturnal cough) and a post nasal drip.

Therefore, in such cases, a trial of omeprazole or antacid and/or a nasal cortico-steroid spray can be helpful.

Using Nasonex is also a good idea and should be tried once per day for at least six weeks.